Missouri, 2005

Damaging Wind in Missouri, May 23, 2005

May 23, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 22, 11:48 PM CST, 37 minutes earlier.

Area forecast discussion, May 22, 11:48 PM CST, 37 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 AM CDT MON MAY 23 2005

.DISCUSSION...

...MESOSCALE CONVECTIVE DISCUSSION...

VERY LARGE MCS HAS EXPLODED OVER SRN KS DURING THE LATE
EVENING...WITH IR SATELLITE IMAGERY NOW INDICATING CLOUD TOPS OVER A
WIDE AREA APPROACHING -80C. IN A SITUATION VERY SIMILAR TO LAST
NIGHT OVER SW IA/NE MO...STRONG LOW LEVEL JET ORTHOGONAL TO
QUASI-STATIONARY FRONTAL ZONE HAS FINALLY REALIZED AN ENVIRONMENT
WITH EXTREME ELEVATED INSTABILITY GREATER THAN 3000 J/KG. ALTHOUGH A
FEW STORMS MANAGED TO ACQUIRE HP SUPERCELL CHARACTERISTICS AND
DEVIATE STRONGLY TO THE RIGHT OF THE MEAN FLOW...MUCH OF THE
REMAINING ACTIVITY CONTINUES TO DEVELOP IN A NEARLY STATIONARY
WNW-ESE LINE. ORIENTATION OF SHEAR VECTORS SUGGESTS THAT STORMS WILL
CONTINUE TO DEVELOP UPSTREAM OVER SOUTH CENTRAL KANSAS AND ADVECT
EASTWARD ALONG THE BOUNDARY WITH THE MEAN FLOW.

ENVIRONMENT CHARACTERIZED BY LARGE MUCAPES...PRECIPITABLE WATERS
APPROACHING 2 INCHES...AND SURFACE DEWPOINTS NEAR 70F SUGGESTS THAT
A SIGNIFICANT FLASH FLOOD EVENT COULD BE UNFOLDING. HAVE ISSUED A
FLASH FLOOD WATCH FOR MOST OF SOUTHWEST MISSOURI AND EXTREME
SOUTHEAST KANSAS UNTIL 10 AM (COUNTIES OUTLINED IN WWA SECTION
BELOW).

REGARDING SEVERE THUNDERSTORM WATCH #312...OVERLAPPING UPDRAFTS
WITHIN THE QUASI-LINEAR BAND OF CONVECTION WOULD LIMIT THE OVERALL
HAIL THREAT TO AROUND QUARTER SIZE. HOWEVER...ANY STORMS THAT COULD
DEVELOP SOUTH OF THIS LINE OVER EXTREME SOUTHWEST MO COULD QUICKLY
ACQUIRE SUPERCELL CHARACTERISTICS AND PRODUCE UP TO GOLF BALL SIZE
HAIL. GIVEN PRESENCE OF A SIGNIFICANT DRY LAYER AROUND 800MB ON THE
00Z KSGF SOUNDING...SIGNIFICANT WATER LOADING COULD ALSO LEAD TO
LOCALIZED WIND DAMAGE ALONG THE AR/OK BORDER WHERE SURFACE BASED
INVERSION REMAINS WEAK AT BEST.

PUBLIC FORECAST DISCUSSION WILL BE ISSUED LATER THIS MORNING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLASH FLOOD WATCH UNTIL 10 AM FOR BARTON...JASPER...NEWTON...
LAWRENCE...CHRISTIAN...  MCDONALD...BARRY...STONE AND TANEY COUNTIES.
.KS...FLASH FLOOD WATCH UNTIL 10 AM FOR CRAWFORD AND CHEROKEE
COUNTIES.

BOOKBINDER
Hazardous weather outlook, May 22, 9:19 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CDT SUN MAY 22 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1019 PM CDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS WITH LARGE HAIL UP GOLFBALL SIZE AND WIND GUSTS TO
60 MPH.

  AREAS AFFECTED AND TIMING:

ALL OF FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTH OF A FORT SCOTT...TO
NEVADA...TO BOLIVAR...TO WEST PLAINS LINE THROUGH 6 AM MONDAY.

  DISCUSSION:

ELEVATED THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP TONIGHT
OVER SOUTHEAST KANSAS AND TRACK EAST...SOUTHEASTWARD INTO FAR
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. JUST ABOVE THE
SURFACE...THE ATMOSPHERE ACROSS SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI WAS VERY UNSTABLE THIS EVENING...AND AS THE STORMS TRACK
INTO THIS REGION...THEY WILL LIKELY BE CAPABLE OF PRODUCING VERY
LARGE HAIL UP TO THE SIZE OF GOLFBALLS. WIND GUSTS TO 60 MPH ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 11 PM AND 5 AM
ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BROWNING

In the hours before

Special weather statement, May 22, 10:43 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 PM CDT SUN MAY 22 2005

KSZ097-101-MOZ077-088-230545-
BARTON-CHEROKEE-CRAWFORD-JASPER-
1143 PM CDT SUN MAY 22 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARTON...CHEROKEE...CRAWFORD AND
JASPER COUNTIES UNTIL 1245 AM CDT...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF GIRARD...OR 9 MILES WEST OF
PITTSBURG...AND MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

JLT
Local storm report, May 22, 11:01 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT MON MAY 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             PITTSBURG               37.42N 94.70W
05/23/2005  1.00 INCH        CRAWFORD           KS   CO-OP OBSERVER

BOOKBINDER
Special weather statement, May 22, 11:18 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 AM CDT MON MAY 23 2005

MOZ101-230615-
MCDONALD-
1218 AM CDT MON MAY 23 2005

...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD COUNTY UNTIL 115 AM
CDT...

AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF GOODMAN...OR 13 MILES
SOUTH OF NEOSHO...AND MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG
Special weather statement, May 22, 11:21 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 AM CDT MON MAY 23 2005

MOZ094-102-230615-
BARRY-LAWRENCE-
1221 AM CDT MON MAY 23 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARRY AND LAWRENCE COUNTIES UNTIL
115 AM CDT...

AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PIERCE CITY...OR 9 MILES NORTHWEST OF
MONETT...AND MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE...
  NEAR PIERCE CITY BY 1230 AM CDT.
  NEAR MONETT BY 1240 AM CDT.
  NEAR VERONA BY 1255 AM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG
Local storm report, May 22, 11:55 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 AM CDT MON MAY 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             SARCOXIE                37.07N 94.12W
05/23/2005  1.00 INCH        JASPER             MO   PUBLIC

BOOKBINDER
Special weather statement, May 23, 12:14 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 AM CDT MON MAY 23 2005

MOZ093-230715-
NEWTON-
114 AM CDT MON MAY 23 2005

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 215 AM CDT...

AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEOSHO...AND MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR NEOSHO BY 120 AM CDT.
  NEAR GRANBY BY 130 AM CDT.
  NEAR FAIRVIEW BY 200 AM CDT.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG

The radar

The Springfield radar (KSGF), 99 km away, was scanning. The volume nearest the first event began at 06:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
May 23, 12:25 AM CST
Where
Newton County, 5 mi S of Neosho
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.800, -94.367

Several trees and branches were downed from severe thunderstorm wind gusts along Highway 71 between Anderson and Neosho.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447150.